One of the more distressing problems in diabetes is hypoglycemia unawareness. Normally, a person will feel warning symptoms when their blood sugar goes low, such as shaking and sweating caused by release of stress hormones. However, those with hypoglycemia unawareness have reduced warning signals and do not recognize they are low. Even if they happen to do a blood sugar test they may not realize what they need to do to treat the low. Luckily, stress hormone release is usually adequate to eventually raise the glucose level, although this may take several hours to work.
That hypoglycemia unawareness could occur during sleep is not surprising since people wake up for less than half of the lows that occur at night, but it happens with equal frequency when people are awake. Unless recognized and treated by someone else, serious problems, such as grand mal seizures, can occur. If you have witnessed seizure activity or bizarre behavior, you have some idea of the danger that hypoglycemia unawareness can present. Fortunately, research and clinical experience has shown that this condition can be reversed.
What Causes Hypoglycemia Unawareness?
Hypoglycemia unawareness is not rare, occurring in 17 percent of those with Type 1 diabetes. Symptoms of a low become less obvious after having diabetes for several years because repeated lows impair the body’s release of stress hormones. The major counter-regulatory hormone that causes glucose to be released by the liver to raise the blood sugar is glucagon. Glucagon secretion is reduced in most people who have Type 1 diabetes within the first two to ten years after onset.
|Hypoglycemia unawareness may be triggered by:|
Women are more prone to this problem because they have reduced counter-regulatory responses and reduced symptoms. Drinking alcohol increases the risk of an unacknowledged low because the mind becomes less capable of recognizing what’s happening, the liver is blocked from creating glucose needed to raise the blood sugar, and free fatty acid (the backup to glucose for fuel) release is also blocked. These factors make symptoms milder and harder to recognize.
Severe hypoglycemia occurred in 40 percent of people with Type 1 diabetes in one Danish study. Of those who experienced it, it occurred about once every 9 months with coma occurring once every two and a half years. In studies like this, it is important to realize that the frequency and severity of hypoglycemia depends on how well the individual is using insulin. The 60% who had no severe hypoglycemia likely differ from the first group in how well they adapt their insulin doses to short-term and long-term changes in insulin requirement.
The lower a person’s average blood sugar, the higher the risk for hypoglycemia unawareness. Hypoglycemia unawareness was three times as common in the intensively controlled group compared to the conventionally controlled group in the Diabetes Control and Complications Trial, with 55 percent of the episodes in this study occurring during sleep.
The risk of hypoglycemia unawareness is far lower in people who have Type 2 diabetes because hypoglycemia occurs less often. A study using tight control in Type 2 diabetes done by the Veterans Administration showed that severe lows occurred only four percent as often in Type 2 compared to Type 1.
Frequent low blood sugars appear to be the major culprit in hypoglycemia unawareness. Dr. Thiemo Veneman and other researchers had 10 people who did not have diabetes spend a day at the hospital on two occasions.73 While they slept, the researchers used insulin to lower their blood sugar below 45 mg/dl (2.5 mmol) for two hours in the middle of the night. People do not wake up during most nighttime lows. On waking in the morning, all were given insulin to lower their blood sugar to see when they would recognize the symptoms of a low blood sugar. Dr. Veneman found that after sleeping through hypoglycemia at night, people had far more trouble recognizing a low blood sugar the following day. Their warning symptoms became less obvious because counter-regulatory hormones, like epinephrine, norepinephrine, and glucagon are released more slowly and in smaller concentrations if they have had a low in previous 24 hours. A recent low blood sugar depletes the stress hormones needed to warn them they are low again. The second low becomes harder to recognize. Since this unawareness occurred in people without diabetes, it is even more likely that a recent low would cause hypoglycemia unawareness in someone who has diabetes.
How To Reverse Hypoglycemia Unawareness
Research has shown that people who have hypoglycemia unawareness can become aware again of low blood sugars by avoiding frequent lows. Preventing all lows for two weeks resulted in increased symptoms of a low blood sugar and a return to nearly normal symptoms after 3 months.
A study in Rome by Dr. Carmine Fanelli and other researchers reduced the frequency of hypoglycemia in people who had had diabetes for seven years or less but who suffered from hypoglycemia unawareness. They raised the target for premeal blood sugars to 140 mg/dl (7.8 mmol) and found that the frequency of hypoglycemia dropped from once every other day to once every 22 days. As the higher premeal blood sugar target led to less hypoglycemia, people once again regained their low blood sugar symptoms. The counter-regulatory hormone response that alerts people to the presence of a low blood sugar returned to nearly normal after a few weeks of less frequent lows.
|Tips For Reversing Hypoglycemia Unawareness|
Avoidance of lows enables people with diabetes to regain their symptoms when they become low. To reverse hypoglycemia unawareness, set your blood sugar targets higher, carefully adjust insulin doses to closely match your diet and exercise, and stay more alert to physical warnings for 48 hours following a first low blood sugar. Consider any blood sugar below 60 mg/dl (3.3 mmol) as serious and practice ways to avoid them. Use your records to predict when lows are likely to occur.
You might also consider using a prescription medication like Precose (acarbose) or Glyset (miglitol), which delay the absorption of carbohydrates. This has been shown to reduce the risk of low blood sugars. Use of Precose or Glyset can be combined with a modest reduction in carb boluses to lessen insulin activity over the length of time in which carbs are digested.
Be quick to recognize problems that arise from stress, depression, or other self-care causes. Avoid drinking alcohol or limit consumption to no more than one or two drinks per day to avoid shutting off the liver’s ability to raise the blood sugar during the night. For people with a physically active lifestyle, less insulin is needed during and for several hours after increased activity. An occasional 2 a.m. blood test can do wonders in preventing unrecognized nighttime lows. Using a continuous monitor or Sleep Sentry can alert you and your health care team to occurrences of unrecognized hypoglycemia. Once these devices warn of nighttime lows, insulin doses can be changed rapidly to stop the lows.
|A person’s actions during HU can be bizarre with:|
As continuous monitoring devices become available, they should prevent most episodes of hypoglycemia entirely. Even short-term use of one of these devices may be able to break the cycle of lows through more appropriate insulin doses.
Call your doctor immediately if you require assistance from others to recover from a severe low, whether it occurs during the day or at night. You want guidance because it is very likely to happen again. Discuss how to immediately reduce your insulin doses.
For a severe low blood sugar, injected glucagon is the best treatment. Glucagon, a hormone made by the alpha cells in the pancreas, rapidly raises the blood sugar by triggering a release of glucose from glycogen stores in the liver. Injected glucagon is the fastest way to raise a low blood sugar, but it requires that an injection be given by someone who has been trained to mix and inject it at the time it is needed.
When someone with diabetes resists treatment, becomes unconscious, or has seizures due to hypoglycemia, glucagon can be injected by another person to rapidly raise the blood sugar. It is also handy for self-injection when someone with diabetes is ill or nauseated and cannot eat to correct a low blood sugar.
Glucagon kits are available by prescription and should be kept at home by everyone who uses insulin. The kit can be stored at room temperature or in the refrigerator and is stable for several years after purchase. Dating should be checked periodically to ensure potency. Instructions on how to prepare and inject glucagon should be provided to the person who has diabetes and to the person who is likely to be giving the injection. A diabetes educator, trained nurse, or pharmacist can show how to inject glucagon.
The typical dose in a glucagon kit is 1 milligram, which is sufficient to dose a 200 lb. person. A full dose may cause nausea in a child or small adult and is often more than is needed for those who weigh less than 150 lbs. One half a dose may be all that’s required, or you can calculate 10 percent of a full dose for every 20 pounds of weight. If the blood sugar hasn’t risen in ten to fifteen minutes after the injection, the other half dose can always be given. Call for emergency services if the person hasn’t shown a noticeable improvement within 15 minutes.
If you are ever unable to handle a low blood sugar by yourself, lose consciousness, or suffer convulsions, notify your physician as soon as possible afterward. Events like this usually indicate that a major reduction in insulin doses is needed. Discuss the situation openly with your physician to prevent a reoccurrence.
Diabetes Response Service – the only scheduled proactive self-management Personal Call System using live operators to monitor, alert and prevent severe diabetic hypoglycemia.